Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can I take a break from HIV med
Apr 20, 2005

I am HIV+ for the last 2 years and no side effect from HIV med {kaletra & combivor}. VL= undetectable for a year and now CD4=555,I am doing very well, good appetatite,enough sleep... Can I take a break from the HIV med? For how long?

Response from Dr. Henry

Stopping HIV meds usually results in a prompt rebound in viral load to pre-treatment levels over 3-6 months and a decline in CD4 count which often mirrors the increase seen on treatment. Thus what often occurs is dependent on a wide range of variable including where you started. I don't recommend stopping treatment in persons with AIDS or pre-treatment CD4 counts < 250. With some regimens (such as with Sustiva) there is also concern about development of resistance when drugs are stopped all at once. Perhaps 5% of patients stopping meds will become ill with an acute retroviral like syndrome and off meds the risk to transmit to others increases in the setting of unsafe sexual or needle use practices. KH



Previous
Concerns about AZT & Sustiva.
Next
viread and kidney cysts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement